Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS Birmingham, AL

March 14, 2008Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2008, 7:06 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2008, 7:06 PM CDT (00:06 UTC)
Expired
Mar 14, 2008, 7:45 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 150006
SVRBMX
ALC019-055-150045-
/O.NEW.KBMX.SV.W.0078.080315T0006Z-080315T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CENTRE...
  NORTHEASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF WILSONIA...OR 7 MILES EAST OF BOAZ...AND MOVING EAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
TENNALA.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3417 8563 3398 8571 3418 8611 3421 8610
      3421 8596 3422 8595 3422 8589
TIME...MOT...LOC 0006Z 292DEG 24KT 3419 8601

$$

61
3 follow-up statements
000 
WWUS54 KBMX 150019
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT FRI MAR 14 2008

ALC019-055-150045-
/O.CON.KBMX.SV.W.0078.000000T0000Z-080315T0045Z/
ETOWAH AL-CHEROKEE AL-
718 PM CDT FRI MAR 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL CHEROKEE AND NORTHEASTERN ETOWAH COUNTIES...

AT 717 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR WILSONIA...OR ABOUT 11 MILES NORTH OF
HOKES BLUFF...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LEESBURG...WEISS DAM...CENTRE AND TENNALA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3421 8582 3420 8582 3420 8579 3417 8563
      3398 8571 3412 8597 3418 8593 3422 8586
TIME...MOT...LOC 0018Z 296DEG 27KT 3415 8588

$$

61
000 
WWUS54 KBMX 150029
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT FRI MAR 14 2008

ALC019-055-150045-
/O.CON.KBMX.SV.W.0078.000000T0000Z-080315T0045Z/
ETOWAH AL-CHEROKEE AL-
729 PM CDT FRI MAR 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL CHEROKEE AND EAST CENTRAL ETOWAH COUNTIES...

AT 728 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
WEST OF TENNALA...OR ABOUT 8 MILES NORTH OF HOKES BLUFF...MOVING
SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3408 8567 3407 8568 3406 8567 3401 8569
      3410 8585 3414 8587 3416 8583 3417 8563
TIME...MOT...LOC 0029Z 296DEG 27KT 3411 8582

$$

61
000 
WWUS54 KBMX 150043
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT FRI MAR 14 2008

ALC019-055-150053-
/O.EXP.KBMX.SV.W.0078.000000T0000Z-080315T0045Z/
ETOWAH AL-CHEROKEE AL-
743 PM CDT FRI MAR 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEROKEE AND EAST
CENTRAL ETOWAH COUNTIES EXPIRES AT 745 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3408 8567 3407 8568 3406 8567 3401 8569
      3410 8585 3414 8587 3416 8583 3417 8563
TIME...MOT...LOC 0043Z 297DEG 23KT 3409 8571

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:24 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 14, 3:24 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI MAR 14 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.

VERY COMPLEX SCENARIO TONIGHT ACROSS THE AREA. THE ONGOING ISOLATED
AREAS OF SHOWERS CONTINUE TO REMAIN FAIRLY WELL BEHAVED. A SHORTWAVE
IS CURRENTLY MOVING ACROSS NORTHERN ALABAMA THIS AFTERNOON. THE
OVERALL CONDITIONS ARE IMPROVING ACROSS THE AREA...AND THE SEVERE
THREAT IS DIMINISHING THIS AFTERNOON. TEMPERATURES HAVE REALLY
SPIKED THIS AFTERNOON INTO THE LOW TO MID 70S OUT WEST. STILL HAVE A
LITTLE MORE TIME FOR HEATING THIS AFTERNOON...SO STILL MAY SEE SOME
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS THE NORTH AND
SOUTHEASTERN PORTIONS OF THE AREA. CLEARING TONIGHT ACROSS THE AREA.

A DEVELOPING WARM FRONT THAT IS PROGGED TO MOVE NORTHWARD THROUGH
THE AREA. OVERALL CONFIDENCE IS NOT THAT GREAT...BUT HERE IS THE
OVERALL THOUGHTS.

FROM AROUND 9 PM TIL 1 AM A FEW ISOLATED SHOWERS AND THUNDERSTORMS
MAY BE POSSIBLE ACROSS THE FAR NORTHWESTERN PORTIONS OF THE CWA.
AFTER THAT WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND
TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD.
SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES
NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE
CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE
LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN
KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S
ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH.

16

.LONG TERM...SUNDAY THROUGH THURSDAY.

HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH
NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL
TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS
THE NORTH AND LOW 70S IN THE SOUTH.

THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT
WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE
GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW
MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY
FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS
TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST
AND SOUTH NEARING 80 DEGREES.

AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY
NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND
CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS
SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS.
WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS
THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL
PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM.

HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE
REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW
40S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

VERY COMPLICATED PATTERN SETTING UP FOR THE 24 HOURS. THE FIRST LINE
OF SHOWERS AND STORMS HAVE EXITED THE TAF SITES...MEANWHILE A SECOND
SYSTEM IS MOVING INTO NORTHWESTERN ALABAMA. THIS SYSTEM WILL ONCE
AGAIN SUPPLY MOST TAF SITES WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. AFTER 00Z MOST OF THE RAIN AND STORMS
WILL DISSIPATE AND WILL SEE A WARM FRONT LIFT NORTH. THIS WILL
RESULT IN LOW CLOUDS ACROSS THE AREA. ANOTHER SHOT OF SEVERE WEATHER
WILL BE POSSIBLE ACROSS THE NORTHERN TAFS AFTER 15Z AS A DEVELOPING
MCS WILL DEVELOP ACROSS TENNESSEE AND SLIDE EAST. THIS WILL LIKELY
GRAZE THE NORTHERN PORTIONS OF ALABAMA.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  74  42  65  45 /  40  60  10   0   0
ANNISTON    54  77  42  68  42 /  30  50  10   0   0
BIRMINGHAM  57  77  41  67  45 /  50  40  10   0   0
TUSCALOOSA  57  82  43  69  47 /  50  20  10   0  10
CALERA      56  79  42  68  46 /  40  30  10   0   0
AUBURN      56  79  43  68  43 /  10  30  10   0   0
MONTGOMERY  59  83  46  71  48 /  20  20  10   0   0
TROY        56  83  47  73  47 /  10  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

In the hours before

Special weather statement, Mar 14, 5:18 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAR 14 2008

ALZ048-142300-
RUSSELL-
518 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HATCHECHUBBE...OR 18 MILES SOUTHWEST OF LADONIA...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HATCHECHUBBE.
  UCHEE CREEK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 14, 5:43 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SEALE                   32.30N 85.17W
03/14/2008  E0.88 INCH       RUSSELL            AL   EMERGENCY MNGR

&&

KLAWS
Special weather statement, Mar 14, 6:58 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT FRI MAR 14 2008

ALZ018-150030-
ETOWAH-
658 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 730 PM CDT...

AT 657 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF SARDIS CITY...OR 6 MILES EAST OF
BOAZ...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHEASTERN ETOWAH COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:33 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa26 min
Mar 15, 12:50 AM CDTSevere Thunderstorm WarningBMXMarion55 min
Mar 15, 12:53 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker52 min
Mar 15, 1:06 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens54 min
Mar 15, 1:14 AM CDTSevere Thunderstorm WarningBMXLamar, Marion31 min
Mar 15, 1:40 AM CDTSevere Thunderstorm WarningBMXMarion, Winston50 min
Mar 15, 1:51 AM CDTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Tuscaloosa39 min
Mar 15, 2:14 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker46 min
Mar 15, 2:29 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 1 more46 min
Mar 15, 2:34 AM CDTSevere Thunderstorm WarningBMXBlount41 min
Mar 15, 2:40 AM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa20 min
Mar 15, 2:52 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Mar 15, 3:01 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair29 min
Mar 15, 3:10 AM CDTSevere Thunderstorm WarningBMXBibb, Calhoun, Chilton, Clay, Coosa, Jefferson and 3 more50 min
Mar 15, 3:25 AM CDTSevere Thunderstorm WarningBMXBibb, Shelby20 min
Mar 15, 3:57 AM CDTSevere Thunderstorm WarningBMXShelby, Talladega33 min
Mar 15, 4:00 AM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa45 min
Mar 15, 6:45 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Mar 15, 7:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 15, 7:30 AM CDTSevere Thunderstorm WarningBMXLamar, Marion14 min
Mar 15, 9:16 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson59 min
Mar 15, 9:46 AM CDTTornado WarningBMXBlount, Etowah, St. Clair34 min
Mar 15, 10:13 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah47 min
Mar 15, 10:31 AM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, Etowah39 min
Mar 15, 1:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne45 min
Mar 15, 1:52 PM CDTTornado WarningBMXCleburne13 min
Mar 15, 3:32 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.